Publication Details

Rule-restricted automaton-grammar transducers: Power and linguistic applications

ČERMÁK Martin, HORÁČEK Petr and MEDUNA Alexander. Rule-restricted automaton-grammar transducers: Power and linguistic applications. Mathematics for Applications, vol. 1, no. 1, 2012, pp. 13-35. ISSN 1805-3610. Available from:
Czech title
Pravidly omezený automatově-gramatický převodník: síla a lingvistické aplikace
journal article

n-languages, transducer, computational control


This paper introduces the notion of a new transducer as a two-component system, which consists of a finite automaton and a context-free grammar. In essence, while the automaton reads its input string, the grammar produces its output string, and their cooperation is controlled by a set, which restricts the usage of their rules. From a theoretical viewpoint, the present paper discusses the power of this system working in an ordinary way as well as in a leftmost way. In addition, the paper introduces an appearance checking, which allows us to check whether some symbols are present in the rewritten string, and studies its effect on the power. It achieves the following three main results. First, the system generates and accepts languages defined by matrix grammars and partially blind multi-counter automata, respectively. Second, if we place a leftmost restriction on derivation in the context-free grammar, both accepting and generating power of the system is equal to generative power of context-free grammars. Third, the system with appearance checking can accept and generate all recursively enumerable languages. From more pragmatical viewpoint, this paper describes several linguistic applications. A special attention is paid to the Japanese-Czech translation.

Mathematics for Applications, vol. 1, no. 1, ISSN 1805-3610
Department of Mathematics FEEC BUT
   author = "Martin \v{C}erm\'{a}k and Petr Hor\'{a}\v{c}ek and Alexander Meduna",
   title = "Rule-restricted automaton-grammar transducers: Power and linguistic applications",
   pages = "13--35",
   journal = "Mathematics for Applications",
   volume = 1,
   number = 1,
   year = 2012,
   ISSN = "1805-3610",
   language = "english",
   url = ""
Back to top